Virginia, 2009Flash Flood in Virginia, May 26 to 27, 2009
May 26 to 27, 2009 · NWS RNK · 1 event in 1 county or zone
A frontal boundary was in the area, with a moist air mass in place. A thunderstorm slowly moved across central Patrick County, and brought torrential rains, and a flash flood to a small area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary was in the area, with a moist air mass in place. A thunderstorm slowly moved across central Patrick County, and brought torrential rains, and a flash flood to a small area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 8:55 PM EST, 5 minutes earlier.
Area forecast discussion, May 26, 8:55 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT TUE MAY 26 2009
.SYNOPSIS...
DEEP TROPICAL MOISTURE WILL CONTINUE TO STREAM NORTH INTO THE
REGION THROUGH THURSDAY. THIS IN COMBINATION WITH A WEAK FRONT TO
THE NORTH WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY MORNING. DRIER WEATHER SHOULD MAKE A RETURN BEHIND A
PASSING COLD FRONT OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FLASH FLOOD WATCH WILL REMAIN IN EFFECT...ALTHOUGH THE SETUP FOR
THE COVERAGE AREA DOES NOT APPEAR TO BE THAT GOOD NOW. STILL THE
AREAS ALONG AND EITHER SIDE OF THE BLUE RIDGE HAVE BEEN HIT WITH
HEAVIER RAINS...AND THE LATEST NAM IS KEEPING THE BEST LIFT AND
POTENTIAL IN THIS AREA OVERNIGHT.
HAVE BLENDED THE POPS WITH THE 18Z NAM...AS IT IS DOING A PRETTY
GOOD JOB IN PINPOINTING AREAS OF RAIN RIGHT NOW. AS STATED
ABOVE...THE HIGHERT POPS WILL BE CONFINED TO THE SRN BLUE RIDGE OF
OUR CWA AND ACROSS THE LYH AREA AND POINTS NORTH. ANOTHER AREA OF
SHOWERS WILL MOVE INTO THE MTN EMPIRE TOWARD MORNING...WITH THE SFC
LOW NEAR THE NC COAST BY 12Z WED.
AS FOR LOW TEMPS...WENT WITH PERSISTENCE OF PAST FEW NIGHTS. MAINLY
IN THE 60S.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE REMNANTS OF THE TROPICAL LOW WILL BE MOVING INTO THE OHIO
VALLEY ON WEDNESDAY WITH A TRAILING COLD FRONT DOWN INTO THE
SOUTHERN MISSISSIPPI VALLEY. WITH THE FRONT BEING TO OUR
WEST...MUGGY TROPICAL-LIKE CONDITIONS WILL PERSIST INTO THURSDAY
NIGHT WHEN THE FRONT MOVES EAST OF THE AREA. PWATS WILL CONTINUE TO
RUN ABOVE NORMAL WHILE TROPICAL BANDS OF CONVECTION RESIDE OVER THE
AREA. PLACEMENT OF THESE BANDS ARE A TOUGH CALL AND COULD BE
INTERRUPTED WITH THE DEVELOPMENT OF A WEAK COASTAL LOW OFF THE
SOUTHEAST COAST. ON WEDNESDAY...ANYONE IN THE LINE OF THESE SOUTH
TO NORTH ORIENTED BANDS WILL SEE OFF AND ON AGAIN SHOWERS AND
POSSIBLE A THUNDERSTORM. WITH THE ATMOSPHERE BEING
SATURATED...HEAVY DOWN POURS COULD ACCOMPANY THE STRONGER CELLS.
STEERING FLOW ALOFT IS WEAK AND CELLS WILL MOVE SLOWLY ACROSS THE
AREA...WHICH COULD LEAD TO AN INCREASE FLASH FLOOD THREAT FOR THOSE
IN LINE WITH THESE BANDS. AREAL COVERAGE OF SHOWERS WILL LIKELY
DIMINISH WEDNESDAY NIGHT WITH LOSE OF HEATING AND LOW REMAINING OFF
NC/VA COAST. HOWEVER...WITH THE AREA REMAINING IN AN UNSETTLED
TROPICAL AIR MASS...WILL KEEP LOW POPS IN THROUGH THE OVERNIGHT
HOURS AND INTO THURSDAY MORNING.
THURSDAY AND THURSDAY NIGHT NIGHT WILL BEGIN A WEATHER TRANSITION
PERIOD WITH AN INCOMING COLD FRONT FROM THE WEST. THE BULK OF THE
HEAVIER SHOWERS WILL EITHER BE WITH THE REMNANT TROPICAL LOW ACROSS
THE OHIO VALLEY...AND/OR OFF THE VA/NC COAST WITH THE VA/NC COASTAL
LOW...AND/OR ALONG THE GULF WITH A WAVE DEVELOPING ALONG THE
SOUTHERN END OF THE FRONT. FOR THE IMMEDIATE AREA...A LINE OF
CONVECTION ASSOCIATED WITH THE FRONT WILL MOVE TO THE EAST THROUGH
THE AFTERNOON AND OVERNIGHT HOURS. THIS FRONT HAS A HISTORY OF
MOVING SLOW...THEREFORE WILL RUN POPS A LITTLE LONGER AND IN LINE
WITH THE SLOWER NAM. SEVERE WEATHER IS ALWAYS A THREAT WITH A
FRONTAL PASSAGE...BUT THINK HEAVY RAIN AND LOCALIZE FLOODING WILL BE
THE BIGGEST PROBLEM.
TEMPERATURES WEDNESDAY WILL RUN AROUND NORMAL UNLESS HIT WITH A
LATE MORNING/EARLY AFTERNOON SHOWER. ON THURSDAY...LESS TROPICAL
BANDING AND MORE SUMMER-LIKE CONVECTION WITH INCOMING COLD FRONT.
TEMPERATURES ON THURSDAY WILL BE ALLOWED TO JUMP ABOVE NORMAL.
OVERNIGHT LOWS WILL REMAIN MUGGY AND ABOVE NORMAL BY 15 OR SO
DEGREES.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A FEW LINGERING SHOWERS ARE POSSIBLE ON FRIDAY AND WILL BE DEPENDANT
ON HOW FAR SOUTH THE BOUNDARY DRIFTS. THE WAVE ALONG THE GULF WILL
LIKELY SLOW THE FRONTS SOUTHERN PROGRESSION DURING THE DAY FRIDAY.
AS THE WAVE MOVES OFF THE NC COAST...COOLER DRIER CONDITIONS WILL
PREVAILS THROUGH THE WEEKEND. THE CHANCE FOR RAIN WILL INCREASE
MONDAY AFTERNOON ESPECIALLY ALONG THE EASTERN AND SOUTHERN SLOPES OF
THE BLUE RIDGE. THE DEVELOPMENT OF ANY STORMS ON MONDAY WILL DEPEND
ON HOW QUICKLY THE AREA WILL BECOME SATURATED. IF SATURATION IS
GOOD ENOUGH...SCATTERED PULSE STORM ARE LIKELY MONDAY AND TUESDAY
AFTERNOON.
TEMPERATURES THROUGH THE PERIOD WILL BE AROUND NORMAL. HUMIDITY
LEVELS WILL BE SIGNIFICANTLY LOWER THROUGH THIS WEEKEND.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AVIATION CONCERNS WILL STEM AROUND SE FLOW AND LOWER CIGS
OVERNIGHT INTO WED MORNING. ATTM...GETTING SOME NE TO EAST
COMPONENT TO THE WIND INTO LYH AND THIS HAS DROPPED CIGS BELOW
1KFT. ATTM...DO NOT SEE MUCH IMPROVEMENT HERE UNTIL MID MORNING
WED SO LEFT CIGS AROUND 5 HUNDRED FEET OVERNIGHT. SHOULD SEE THIS
OCCUR AT ROA/DAN AS WELL OVERNIGHT. WILL KEEP SHOWERS IN THE
TAFS...BUT COVERAGE OF HEAVIER SHOWERS WILL BE HARD TO PINPOINT AT
THIS TIME. BLF/LWB WILL MAINLY STAY MVFR OVERNIGHT WITH SOME IFR
POSSIBLE AT BLF BEFORE THE FLOW TURNS TO THE SOUTH TOWARD MORNING.
AS THE FLOW TURNS SOUTH AT ALL SITES BEFORE MIDDAY
WEDNESDAY...CIGS IMPROVE TO MVFR AND THEN VFR BY AFTERNOON.
SHOWERS WILL BE A THREAT ONCE AGAIN ALONG WITH THE ISOLATED TO
SCATTERED THUNDERSTORM. FOR NOW CB HAS BEEN INCLUDED IN THE CLOUD GROUPS.
WE WILL REMAIN IN A WET PATTERN INTO FRIDAY WITH PERIODS OF
INCREASED CHANCES OF PRECIPITATION. PROLONGED PERIODS OF SUB-VFR
CIGS/VSBYS ARE EXPECTED ESPCLY THRU THURSDAY BEFORE SOME DRYING
DEVELOPS BEHIND A PASSING COLD FRONT FOR THE END OF THE WEEK INTO
SATURDAY.
&&
.HYDROLOGY...
THE YADKIN RIVER CONTINUES TO DROP AT ELKIN. EARLIER REPORT
INDICATED SOME MINOR LOW FLOODING ALONG A BOAT RAMP IN ELKIN...BUT
NOT AFFECTING ANYONE. STILL COULD SEE SHOWERS...HEAVY AT TIMES
THIS EVENING...AND ANY ADDITIONAL HEAVY RAIN TONIGHT COULD PUSH IT QUICKLY
ABOVE FLOOD STAGE.
THE PATTERN REMAINS CONDUCIVE TO LOCALIZED HEAVY RAINS IN BANDS OF
SHOWERS/AND OR ISOLATED TSTMS. FFG IS FAIRLY HIGH IN THE PIEDMONT
AND FOOTHILLS OF VA...GENERALLY 2.5 IN 1 HOUR TO 3.5 IN 3 HRS.
WHILE THIS AMOUNT OF RAINFALL IS NOT EXPECTED TO BE VERY
WIDESPREAD...THERE IS A POTENTIAL FOR IT. IF LARGER CLUSTERS OF
HEAVY SHOWERS/ISOLATED TSTMS DEVELOP...LARGER RIVERS IN THAT AREA
WOULD BE THREATENED BY SHARP RISES. IN NW NC AND ALONG AND WEST OF
THE BLUE RIDGE IN SW VA...WHERE LARGE CLUSTERS OF HEAVY RAIN ARE
LESS LIKELY...FFG IS LOWER BUT THERE IS STILL A THREAT OF SMALLER
AREAS WITH HEAVY RAIN ABOVE FLASH FLOOD GUIDANCE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 AM EDT WEDNESDAY FOR VAZ011-013-014-
016>020-022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 8 AM EDT WEDNESDAY FOR NCZ003>006-019-
020.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...JJ/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/JJ/WP
HYDROLOGY...Hazardous weather outlook, May 26, 7:53 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT TUE MAY 26 2009
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042>045-280100-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
SUMMERS-MONROE-GREENBRIER-
853 PM EDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
RAINFALL FROM SHOWERS WILL BE HEAVY AT TIMES...AND COULD CAUSE
ISOLATED FLOODING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-280100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
853 PM EDT TUE MAY 26 2009
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 26, 6:04 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT TUE MAY 26 2009
VAZ014-017-022-270000-
FLOYD VA-MONTGOMERY VA-ROANOKE VA-
704 PM EDT TUE MAY 26 2009
...HEAVY RAINFALL WILL AFFECT FLOYD...MONTGOMERY AND WESTERN
ROANOKE COUNTIES...
AT 658 PM EDT...AN AREA OF HEAVY RAINFALL WAS LOCATED OVER
FLOYD...MOVING NORTH AT 15 MPH. RAINFALL RATES WILL REACH 1 TO 2
INCHES PER HOUR AS THE SHOWERS MOVE THROUGH CAUSING DIFFICULT
DRIVING CONDITIONS.
THE HEAVY RAINFALL WILL REACH SOUTHERN MONTGOMERY AND SOUTHWEST
ROANOKE COUNTIES BY AROUND 730 PM
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3685 8040 3724 8044 3723 8014 3694 8017
3689 8020 3689 8024 3686 8026 3686 8029
3684 8030
EXPERIMENTAL
PCSpecial weather statement, May 26, 7:05 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT TUE MAY 26 2009
VAZ011-014-018-022-270100-
CRAIG VA-GILES VA-MONTGOMERY VA-ROANOKE VA-
805 PM EDT TUE MAY 26 2009
...HEAVY RAIN WILL AFFECT PARTS OF CRAIG...GILES...MONTGOMERY AND
WESTERN ROANOKE COUNTIES...
AT 757 PM EDT...AN AREA OF HEAVY RAINFALL WAS CENTERED OVER
MONTGOMERY COUNTY AND MOVING NORTH AT 15 MPH. AREAS AFFECTED
BY THE RAINFALL WILL INCLUDE CHRISTIANSBURG...BLACKSBURG AND
SHAWSVILLE.
RAINFALL AMOUNTS ACROSS THIS AREA WILL RANGE FROM 0.50 TO OVER 1.00
INCH IN THE NEXT HOUR OR SO AND MAY CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LAT...LON 3715 8010 3712 8013 3713 8014 3711 8015
3711 8017 3712 8018 3710 8021 3708 8044
3740 8054 3746 8014
EXPERIMENTAL
PCSpecial weather statement, May 26, 8:06 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT TUE MAY 26 2009
VAZ014-018-019-022-WVZ044-270200-
ALLEGHANY VA-CRAIG VA-MONROE WV-MONTGOMERY VA-ROANOKE VA-
906 PM EDT TUE MAY 26 2009
...HEAVY RAINS WILL AFFECT ALLEGHANY...CITY OF
SALEM...CRAIG...MONROE...MONTGOMERY AND WESTERN ROANOKE COUNTIES...
AT 858 PM EDT...AN AREA OF SHOWERS WITH HEAVY RAINFALL WAS LOCATED
OVER PARTS OF MONTGOMERY...CRAIG AND ROANOKE COUNTIES AND MOVING
NORTH AT 15 MPH. ALLEGHANY AND MONROE COUNTIES WILL BE AFFECTED WITH
THE NEXT HALF-HOUR.
POCKETS OF HEAVY RAIN...UP TO 1 INCH MAY BE EXPECTED...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3766 8009 3747 8002 3742 8008 3739 8001
3718 8001 3717 8043 3730 8045 3732 8042
3738 8046 3768 8049
EXPERIMENTAL
PCSpecial weather statement, May 26, 8:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
922 PM EDT TUE MAY 26 2009
NCZ003-VAZ016-032-270215-
CARROLL VA-PATRICK VA-SURRY NC-
922 PM EDT TUE MAY 26 2009
...HEAVY RAINFALL TO AFFECT CARROLL...CITY OF GALAX...PATRICK AND
SURRY COUNTIES...
AT 916 PM EDT...AN AREA OF SHOWERS WITH EMBEDDED HEAVY RAINFALL WAS
CENTERED OVER SURRY COUNTY...MOVING NORTH AT 20 MPH. POCKETS OF
HEAVY RAIN...UP TO 1 INCH IN LESS THAN AN HOUR...MAY FALL IN SOME
AREAS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. VISIBILITIES WILL ALSO BE LOWER
IN THE HEAVIER RAINS.
LAT...LON 3638 8090 3656 8091 3657 8084 3664 8091
3676 8092 3673 8047 3670 8046 3672 8045
3672 8042 3630 8059
EXPERIMENTAL
PCFlash Flood, Patrick
- When
- May 26, 9:00 PM EST to May 27, 12:00 AM EST
- Where
- Patrick County, 6.48 mi ESE of Elamsville to 5.92 mi ESE of Elamsville
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.719, -80.102
Grassy Branch flooded, causing three 48 inch metal pipes to wash out underneath Anthony Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, May 26, 2009$2.6 million · 5 events
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Arkansas, May 26, 2009$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Damaging Winds in Louisiana, May 26, 2009$13,000 · 52 kt wind · 5 events
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Drought in Texas, May 26 to 31, 20098 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172719.